Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 62, NWS Pittsburgh, PA

August 5, 20184 counties in Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2018, 4:33 PM EDT for 4 counties in Pennsylvania. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 4:33 PM EDT (20:33 UTC)
Expired
Aug 5, 2018, 6:01 PM EDT
In force
88 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 51 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WGUS51 KPBZ 052033
FFWPBZ
PAC003-005-019-129-052330-
/O.NEW.KPBZ.FF.W.0062.180805T2033Z-180805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
433 PM EDT SUN AUG 5 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Butler County in west central Pennsylvania...
  Northeastern Allegheny County in southwestern Pennsylvania...
  Northwestern Westmoreland County in southwestern Pennsylvania...
  Southwestern Armstrong County in west central Pennsylvania...

* Until 730 PM EDT.

* At 432 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Lower Burrell...                  Harrison Township...
  Leechburg...                      Freeport...
  West Leechburg...                 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4074 7960 4062 7960 4061 7972 4073 7974

$$

CL
1 follow-up statement
568 
WGUS71 KPBZ 052201
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
601 PM EDT SUN AUG 5 2018

PAC003-005-019-129-052210-
/O.CAN.KPBZ.FF.W.0062.000000T0000Z-180805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler PA-Allegheny PA-Westmoreland PA-Armstrong PA-
601 PM EDT SUN AUG 5 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BUTLER...NORTHEASTERN
ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHWESTERN ARMSTRONG
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4074 7960 4062 7960 4061 7972 4073 7974

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:31 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 5, 3:31 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
331 PM EDT Sun Aug 5 2018

.SYNOPSIS...
Scattered afternoon and early evening showers and storms are
expected today and Monday, with otherwise hot and humid
conditions prevailing. The heat and humidity will be
interrupted by likely storms with a Tuesday cold frontal
approach.

&&

.NEAR TERM /THROUGH MONDAY/...
While overall convective activity has been isolated this
afternoon, storms have been a bit more scattered in coverage
between I-70 and I-76 in western Pennsylvania and the northern
West Virginia panhandle. Minimal winds throughout the vertical
profile means that storms will be slow moving due to a lack of
background flow, and this has already resulted in some flash
flooding. In addition, hot and humid weather has allowed for
plenty of instability, producing large hail and wind damage.
This convection is expected to last into the evening hours,
after which precipitation should come to an end overnight. All
locations will have a slight chance for thunderstorms again
tomorrow, with the focus expected to be northwest of Pittsburgh
from Mercer into Youngstown as well as in the highest elevations
of the ridges. Although high temperatures will approach 90
degrees tomorrow, heat indices are not forecast to exceed the
mid 90s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
The main feature in this part of the forecast will be a cold
front slowly making its way east. The bulk of the rain will be
falling along and ahead of the front, so even though the front
won't move through the region until Wednesday, likely
showers/storms are in the forecast for both Tuesday and
Wednesday, with a chance of storms Tuesday night. The passage of
the cold front will allow highs to fall from near 90 on Monday
down to 80 on Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Broad upper level trough will remain over the eastern United
States during the extended forecast, with both the ECMWF and GFS
closing the trough off into an upper level low over the Ohio
Valley by Sunday. The trough will keep at least a slight chance
of showers/storms in the forecast through the weekend.
Temperatures will be near normal.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Convective temperatures breached easily this afternoon, and
shower/thunderstorm coverage growing quickly. As of 18Z, the
PIT-HLG corridor has the most activity although airports
themselves remain dry. This could change here and elsewhere,
with isolated microbursts, occasional lightning and brief IFR
restrictions to visibility in heavy rain in the strongest
storms.

Otherwise, VFR conditions expected with caveats for pre-dawn
fog, in and around river valleys (BVI, DUJ in particular).

OUTLOOK...
The next chance for general restrictions is likely with a Tuesday
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 5, 3:17 AM EDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Sun Aug 5 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 5, 3:06 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT SUN AUG 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 W LIBRARY JUNCTION    40.29N  80.07W
08/05/2018  E1.00 INCH       WASHINGTON         PA   PUBLIC

            QUARTER SIZE HAIL ON SPRINGBROOKE DRIVE.

&&

EVENT NUMBER PBZ1803327

SKH
Local storm report, Aug 5, 3:29 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT SUN AUG 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      1 SE CARRICK            40.39N  79.98W
08/05/2018                   ALLEGHENY          PA   LAW ENFORCEMENT

            FLOODING NEAR INTERSECTION OF BECKS RUN RD/RAVEN
            STREET. 1 VEHICLE WAS STUCK IN WATER.

&&

EVENT NUMBER PBZ1803328

SKH
Local storm report, Aug 5, 3:40 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT SUN AUG 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     1 ENE LIBRARY JUNCTION  40.29N  80.04W
08/05/2018                   ALLEGHENY          PA   SOCIAL MEDIA

            TREE BLOWN DOWN IN BACKYARD NEAR BRAUN AND CHURCHILL
            ROAD.

&&

EVENT NUMBER PBZ1803329

SKH
Special weather statement, Aug 5, 3:46 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
346 PM EDT SUN AUG 5 2018

PAZ073-052015-
Westmoreland-
346 PM EDT SUN AUG 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL WESTMORELAND COUNTY...

At 345 PM EDT, a strong thunderstorm was located over Delmont, or
near Jeannette, moving east at 10 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Greensburg...                     Delmont...
New Alexandria...                 Crabtree...

LAT...LON 4034 7958 4041 7959 4046 7941 4033 7939
TIME...MOT...LOC 1945Z 269DEG 7KT 4038 7954

CL
Local storm report, Aug 5, 3:49 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT SUN AUG 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     NON-TSTM WND DMG SOUTH WHEELING          40.04N  80.73W
08/05/2018                   OHIO               WV   SOCIAL MEDIA

            TREE DOWN ON 4300 WATER STREET

&&

EVENT NUMBER PBZ1803330

SKH
Local storm report, Aug 5, 4:33 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT SUN AUG 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     1 E SLIGO               40.65N  79.67W
08/05/2018                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN ALONG GARVERS FERRY ROAD.

&&

EVENT NUMBER PBZ1803331

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:49 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver12 min
Aug 5, 2:18 PM EDTFlash Flood WarningPBZAllegheny117 min
Aug 5, 2:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington45 min
Aug 5, 3:13 PM EDTFlash Flood WarningPBZAllegheny, Washington99 min
Aug 5, 3:32 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland118 min
Aug 5, 3:46 PM EDTSpecial Weather StatementPBZWestmoreland29 min
Aug 5, 4:03 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland27 min
Aug 5, 4:36 PM EDTAreal Flood AdvisoryPBZWestmoreland2 hr
Aug 5, 5:07 PM EDTSpecial Weather StatementPBZButler23 min
Aug 5, 7:02 PM EDTSpecial Weather StatementPBZMercer28 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.